FOSAMAX: Woman Awarded $8M After Osteoporosis Drug-Induced “Jaw Death”

NOTE FROM Ann Blake-Tracy (www.drugawareness.org):

Perhaps Merck should just quit while they are SO FAR BEHIND!!! As if the
Vioxx damage suits and wrongful death suits were not keeping their legal team
busy enough, now they are just beginning a huge backload of jaw death
cases related to Fosamax!

Fosamax is a drug I have warned of for years due to the fact that the main
ingredient in the drug is fluoride – yes the same stuff that is in your
drinking water at toxic levels. Fluoride is also the main active ingredient
in MANY of the SSRI antidepressants. It produces fluorosis which is almost
indistiguishable from neurosis as far as damage to the brain goes.

Why I have always warned against using it for osteoporosis is not only due
to the brain damage, but because fluoride hardens bone and does not know
when to stop. So the bones and teeth become so hard that they shatter on
impact because they become so brittle. Flouride also increases serotonin and
the main function of serotonin is constriction of muscle tissue. As the veins
and arteries close off so does the blood supply to the jawbone or anywhere
else the drug is targeting. Too bad science has never opted for using
wisdom along with knowledge!
________________________

Boles’ suit was the second of almost 900 lawsuits filed by more than 1,280
plaintiff groups against Merck over claims that Fosamax causes a condition
called osteonecrosis of the jaw, or death of jawbone tissue.

http://www.aolhealth.com/condition-center/osteoporosis/fosamax-tied-to-jaw-p
roblems?icid=main|htmlws-main-w|dl3|link4|http%3A%2F%2Fwww.aolhealth.com%2Fc
ondition-center%2Fosteoporosis%2Ffosamax-tied-to-jaw-problems

Damage Related to ‘Jaw Death’
Woman Awarded $8M After Osteoporosis Drug Damages Jaw
Print
EmailMore
By Marrecca Fiore

A jury last week ordered Merck & Co. to pay $8 million to a Florida woman
who alleged the company’s osteoporosis drug Fosamax damaged her jaw.

The same case ended in mistrial nine months ago, Reuters reports. Merck
issued a statement saying it would challenge the verdict.

Shirley Boles, 71, of Walton Beach, Florida, sued Merck in 2006, claiming
she suffered dental and jaw problems after taking Fosamax from 1997 to 2006.

“Today’s verdict is just the first step, but it’s important because the
jury found that Merck defectively designed the drug,” Boles’s attorney Tim
O’Brien said in a statement.

Boles’ suit was the second of almost 900 lawsuits filed by more than 1,280
plaintiff groups against Merck over claims that Fosamax causes a condition
called osteonecrosis of the jaw, or death of jawbone tissue.

Although Boles’ won her suit, another suit decided in May by New York jury
found in favor of Merck.

“Both the finding and the amount of the compensatory damages are against
the weight of the evidence,” Bruce Kuhlik, executive vice president and
general counsel for Merck, said in a statement. “We believe the evidence showed
that FOSAMAX did not cause the plaintiff’s injury and that it is a safe
and effective medication that was properly designed.”

Two studies, one in 2005 and one in May of this year, found that
osteoporosis drugs such as Fosamax, Actonel, Boniva and Zometa or Reclast were
linked to osteonecrosis of the jaw. However, government regulators have said
the risks are rare and that the benefits of such drugs outweigh the risks.

When osteonecrosis of the jaw develops, the blood supply of the bone in
the jaw is interrupted and the bone dies. Pain, tooth loss, and the
appearance of exposed bone are common symptoms.

More on Osteonecrosis of the Jaw:
Osteonecrosis of the Jaw Caused by Bisphosphonates

632 total views, no views today

3/17/2001 – Doctor Links Viagra to Five Cases of Blindness

I have made the statement before that Viagra is a very dangerous drug and the
only good thing about it is that it will give Pfizer the funds they need to
pay off all of their Zoloft wrongful death suits while it remains to be seen
which new Pfizer drug will bring in the funds to pay off all of the Viagra
damage suits.

It appears the serious physical effects have begun to surface in spite of
most major drug company’s ability to suppress this type of information.

A Washington State man claimed Viagra drove him to attack a woman with a
hammer soon after the drug was released. And I just investigated the case of
a police officer who committed a murder/suicide while on Viagra. It will be
interesting to see how many more reports begin to come in as the public
becomes more aware of the serious effects of this new wonder drug.

Ann Blake-Tracy, Executive Director,
International Coalition For Drug Awareness
www.drugawareness.org

http://dailynews.yahoo.com/htx/nm/20010312/hl/viagra_blind_1.html

Monday March 12 12:07 PM ET

Doctor Links Viagra to Five Cases of Blindness

By Edward Tobin

NEW YORK (Reuters) – A US ophthalmologist says there
appears to be a very small risk that men taking the
impotence drug Viagra could suffer permanent vision
loss, but the firm that makes the drug on Friday
played down the reported threat.

Howard Pomeranz, director of neuro-ophthalmology at
the University of Maryland Medical Center, said he
knows of five men across the United States who were
diagnosed with permanent vision loss by doctors after
taking the impotence drug. More than 10 million people
have taken the drug since it was approved in 1998.

The condition, called ischemic optic neuropathy, is
caused after blood flow is cut off to the optic nerve
in the eyeball. It usually occurs in people with
diabetes, hypertension and other vascular disorders.

A spokesman for Pfizer Inc., which makes Viagra,
dismissed Pomeranz’s observations, which were first
presented at the American Academy of Ophthalmology
Conference in Dallas in November. The company
spokesman told Reuters that the three-year old product
is not a threat to its users.

“From all clinical experience with Viagra, there have
been no cases of treatment-related blindness reported,
and reports of serious visual problems have been
extremely rare,” said Geoff Cook, the Pfizer
spokesman.

Viagra, which is available in 100 countries, is known
to cause some temporary vision problems such as
blue/green color distortions in some patients.

Blood Flow To Optic Nerve Constricted

Pomeranz said the five men diagnosed with the
condition after taking Viagra had a low cup-to-disk
ratio, which is a way doctors measure the small
circular indentation where the optic nerve connects to
the eyeball.

The low cup-to-disk ratio means that the blood vessels
and nerves are tightly bundled together into the small
space in the back of the eye, according to a
University of Maryland release about the issue.

“We know that Viagra regulates a chemical in the body
to constrict the arteries. The constriction may cut
off the blood flow to the optic nerve, especially in
people with a low cup-to-disk ratio, where the blood
vessels and nerves are tightly bundled,” Pomeranz
said in the release.

Pfizer’s Cook associated potential permanent visual
damage with the known risk factors for men taking the
drug, such as diabetes, and not the drug itself.

“In the population of men who take Viagra, many men
with diabetes and other conditions have significant
associations with long term visual problems,” he
said.

The US Food and Drug Administration (FDA), which
reviews reports of drug side effects, said it had not
received any complaints of sudden blindness in
patients taking Viagra.

“We do not have any reports of people losing their
sight like that,” FDA spokeswoman Susan Cruzan said.

“We would take any such reports seriously, and we
encourage health professionals to submit any such
information to us,” she added.

Leonard Yaffe, analyst with Banc of America
Securities, said more information was needed before
evaluating what effect the report would have on
Pfizer. “I’d want to know how often the men were
taking the drug, for how long a period of time?” he
said. “You need to know a lot more than these five
guys had this problem.”

Pomeranz, who is also assistant professor of
ophthalmology and neurology at the University of
Maryland School of Medicine, called for more research
into the matter.

“People who take Viagra who have this particular
configuration of their optic nerve at least need to be
aware that this is a potential problem that may occur
if they use this medication,” he said. “Whether this
is a significant increased risk, I don’t have the
statistics to back that up.”

514 total views, no views today